Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 80, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 30, 2009, 4:33 PM EDT for DeSoto County, Hardee County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2009, 4:33 PM EDT (20:33 UTC)
- Expired
- Jul 30, 2009, 5:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
Counties DeSoto County, FL, Hardee County, FL
The radar
The Tampa radar (KTBW), 71 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4087 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:52 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 30, 1:52 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 152 PM EDT THU JUL 30 2009 .SHORT TERM (TONIGHT - SATURDAY)...AS EXPECTED...DRY AIR DID NOT MOVE INTO OUR REGION. IN FACT...MODELS ARE SHOWING LESS AND LESS INFLUENCE OF THE DRY AIR ASSOCIATED WITH THE MID-LEVEL RIDGE OVER THE ATLANTIC NEAR THE BAHAMAS. MODELS DO SHOW SIMILAR TRENDS... THAT IS...A MOVE TOWARD LOWER RAIN CHANCES ON SATURDAY. SINCE BOTH THE NAM AND THE GFS AGREE...WILL KEEP SATURDAY A BIT DRIER THAN FRIDAY. ON FRIDAY...BOTH THE THE NAM AND GFS DEPICT HIGH MOISTURE AND GOOD SEA BREEZE CONVERGENCE OVER THE REGION. HAVE BUMPED POPS TO 60 PERCENT FOR MOST OF THE INTERIOR WITH THE EXCEPTION OF CHARLOTTE AND LEE COUNTIES WHERE THAT SLIGHTLY DRIER AIR WILL HAVE ENOUGH INFLUENCE TO KEEP COVERAGE TO SCATTERED. ON SATURDAY...WILL SHOW HIGHEST RAIN CHANCES...AROUND 50 PERCENT... ALONG THE NATURE COAST SINCE THE DRY AIR WILL NOT GET THAT FAR NORTH. HAVE GONE JUST BELOW CLIMO ELSEWHERE...OR AROUND 40 POPS... BUT STILL EXPECT SOME LOCATIONS ALONG THE SEA BREEZE BOUNDARY TO RECEIVE GOOD RAINFALL. .LONG TERM (SATURDAY NIGHT-THURSDAY)...WEAK MID LEVEL RIDGING REMAINS IN PLACE OVER THE PENINSULA AS THE MID LEVEL TROUGH FURTHER NORTH PUSHES TOWARDS THE ATLANTIC COAST. AT THE SURFACE...THE HIGH PRESSURE RIDGE AXIS CONTINUES TO STRETCH ACROSS THE PENINSULA JUST NORTH OF TAMPA BAY. GFS AND ECMWF AGREE FAIRLY WELL THROUGH MOST OF THE LONG TERM ABOUT THE POSITION OF THE RIDGE AXIS AND RESULTANT FLOW. WITH LITTLE CHANGE TO THE RIDGE AXIS AND PLENTY OF LOW LEVEL TROPICAL MOISTURE IN PLACE...EXPECTING A CONTINUATION OF SEA BREEZE THUNDERSTORMS PUSHING INLAND FROM THE COAST IN THE AFTERNOONS AND TAPERING OFF BY NIGHTFALL. TEMPS UNDER THIS PATTERN SHOULD REMAIN NEAR CLIMO WITH EXCEPTION TO LOCATIONS NEAR AREAS OF PERSISTENT AFTERNOON CONVECTION. && .AVIATION...SCATTERED THUNDERSTORMS CONTINUE TO PULSE UP ALONG THE SEA BREEZE IN THE VICINITY OF TERMINALS FROM TPA TO SRQ. VCTS ARE EXPANDING SOUTH AND WILL AFFECT FMY AND RSW BY THE LATE AFTERNOON. EXPECTING A POSSIBILITY OF TEMPORARY MVFR/IFR CONDITIONS AT ALL TERMINALS THIS AFTERNOON WITH AN INCREASED RISK AT FMY AND RSW WHERE THE SEA BREEZE WILL LINGER AROUND AREA THROUGH THE AFTERNOON. ELSEWHERE, VFR CONDITIONS WILL PREVAIL OUTSIDE CONVECTIVE REGION. && .MARINE...EAST TO SOUTHEAST WINDS OF 10 TO 15 KNOTS MAY BRING SOME 3 FOOT SEAS MAINLY TO THE OFFSHORE WATERS SOUTH OF ENGLEWOOD DURING THE WEEKEND. OTHERWISE...GENERALLY TRANQUIL CONDITIONS EXPECTED OUTSIDE OF SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS. && .FIRE WEATHER...NO FIRE WEATHER CONCERNS. && .PRELIMINARY POINT TEMPS/POPS... TPA 77 92 77 91 / 20 50 20 40 FMY 75 93 75 93 / 20 40 20 40 GIF 76 94 76 94 / 20 60 20 40 SRQ 76 92 74 92 / 20 50 20 40 BKV 73 92 73 92 / 20 60 20 50 SPG 80 91 80 92 / 20 50 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...JILLSON LONG TERM/AVIATION...BARRON
Hazardous weather outlook, Jul 30, 4:48 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 448 AM EDT THU JUL 30 2009 FLZ039-042-043-048>052-055>057-060>062-065-302100- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 448 AM EDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ISOLATED THUNDERSTORMS ARE EXPECTED ON COASTAL WATERS THROUGHOUT THE MORNING. THEN SCATTERED THUNDERSTORMS WILL DEVELOP ALONG COASTAL AREAS EARLY THIS AFTERNOON...AS A SEA BREEZE MOVES INLAND...AND BECOME NUMEROUS OVER THE INTERIOR DURING THE AFTERNOON. THIS ACTIVITY WILL CONTINUE INTO EARLY EVENING. A FEW OF THESE STORMS WILL PRODUCE GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY RAINFALL. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORM ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. ...EXCESSIVE HEAT IMPACT... HIGH TEMPERATURES IN THE LOWER TO MID 90S AND AMPLE HUMIDITY WILL PRODUCE HEAT INDEX VALUES IN THE 100 TO 105 RANGE ACROSS SOUTHERN AND CENTRAL INTERIOR LOCATIONS THIS AFTERNOON. DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM EACH AFTERNOON...WITH THE SEA BREEZE BOUNDARY PROVIDING A FOCUS...AND PERSIST THROUGH THE EARLY EVENING HOURS. A FEW STORMS EACH DAY COULD BECOME STRONG...WITH THE PRIMARY THREAT BEING GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 09/RKR
In the hours before
Special weather statement, Jul 30, 2:42 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT THU JUL 30 2009
FLZ065-301945-
LEE-
242 PM EDT THU JUL 30 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS THAT WERE DRIFTING NORTH AT 5 MPH. THESE STORMS WILL
AFFECT LEHIGH ACRES...ALVA...AND RURAL SECTIONS OF EASTERN LEE
COUNTY
...UNTIL 345 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2657 8184 2674 8164 2664 8155 2648 8156
2642 8163
TIME...MOT...LOC 1842Z 136DEG 2KT 2655 8162Special weather statement, Jul 30, 3:03 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 303 PM EDT THU JUL 30 2009 FLZ051-052-055-056-060-061-302000- DE SOTO-HARDEE-POLK-MANATEE-SARASOTA-HILLSBOROUGH- 303 PM EDT THU JUL 30 2009 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH...NORTHERN SARASOTA...EASTERN MANATEE...WESTERN POLK...WESTERN HARDEE AND NORTHWESTERN DESOTO COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG THUNDERSTORMS FROM PLANT CITY EXTENDING SOUTH TO MYAKKA HEAD. THESE STORMS WERE DRIFTING EAST AT 5 MPH. THESE STORMS WILL AFFECT PLANT CITY...FORT LONESOME...BLOOMINGDALE...LITHIA...FORT LONESOME...DUETTE...MYAKKA HEAD...AND MYAKKA CITY ...UNTIL 400 PM EDT. GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION. && LAT...LON 2818 8188 2728 8196 2729 8232 2817 8224 TIME...MOT...LOC 1901Z 278DEG 2KT 2810 8208 2749 8215
Special weather statement, Jul 30, 4:05 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT THU JUL 30 2009
FLZ052-056-061-302100-
DE SOTO-HARDEE-POLK-
405 PM EDT THU JUL 30 2009
...STRONG THUNDERSTORMS WILL AFFECT WESTERN POLK...WESTERN HARDEE AND
WESTERN DESOTO COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS FROM POLK CITY EXTENDING SOUTH TO FORT OGDEN. THESE
THUNDERSTORMS WERE MOVING EAST AT 5 MPH. THESE STORMS WILL AFFECT
MULBERRY...LAKELAND HIGHLANDS...LAKELAND...BRADLEY JUNCTION...
FORT MEADE...BOWLING GREEN...WAUCHULA...ARCADIA...BARTOW...WINTER
HAVEN...WAHNETA...GIBSONIA...GARNDER...FORT OGDEN...AND CRYSTAL LAKE
...UNTIL 500 PM EDT.
GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION.
&&
LAT...LON 2822 8160 2776 8173 2735 8178 2704 8175
2704 8205 2742 8205 2782 8204 2828 8191
TIME...MOT...LOC 2002Z 282DEG 3KT 2817 8183 2780 8194
2739 8199 2709 8200Special weather statement, Jul 30, 4:26 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 426 PM EDT THU JUL 30 2009 FLZ048-049-051-302115- HERNANDO-HILLSBOROUGH-PASCO- 426 PM EDT THU JUL 30 2009 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASCO...NORTHERN HILLSBOROUGH AND SOUTHERN HERNANDO COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS... NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING THONOTOSASSA...TEMPLE TERRACE...LUTZ...WESLEY CHAPEL... MASARYKTOWN AND LAND O LAKES ...UNTIL 515 PM EDT. GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE 75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. && LAT...LON 2852 8220 2797 8222 2799 8254 2851 8259 TIME...MOT...LOC 2023Z 229DEG 3KT 2816 8239 22
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:42 PM EDT | Special Weather Statement | TBW | Lee | 63 min |
| Jul 30, 3:03 PM EDT | Special Weather Statement | TBW | Hillsborough | 57 min |
| Jul 30, 3:19 PM EDT | Areal Flood Advisory | TBW | Lee | 56 min |
| Jul 30, 4:05 PM EDT | Special Weather Statement | TBW | DeSoto, Hardee, Polk | 55 min |
| Jul 30, 4:26 PM EDT | Special Weather Statement | TBW | Pasco | 49 min |
| Jul 30, 5:05 PM EDT | Special Weather Statement | TBW | DeSoto, Hardee, Polk | 55 min |
| Jul 30, 5:20 PM EDT | Areal Flood Advisory | TBW | DeSoto, Hardee | 55 min |
| Jul 30, 6:01 PM EDT | Special Weather Statement | TBW | Hillsborough | 44 min |
| Jul 30, 6:48 PM EDT | Areal Flood Advisory | TBW | Hillsborough | 57 min |
| Jul 30, 6:49 PM EDT | Special Weather Statement | TBW | Sumter | 41 min |
| Jul 30, 7:10 PM EDT | Areal Flood Advisory | TBW | Sumter | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.